Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Jul 29, 2023, 9:53 AM EDT for Berrien County, Michigan; LaPorte County, Indiana. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 9:53 AM EDT (13:53 UTC)
- Expired
- Jul 29, 2023, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -536 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
718 WHUS43 KIWX 291353 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 953 AM EDT Sat Jul 29 2023 INZ103-MIZ177-277-292200- /O.NEW.KIWX.BH.S.0007.230729T1353Z-230730T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 953 AM EDT Sat Jul 29 2023 /853 AM CDT Sat Jul 29 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
2 follow-up statements
344 WHUS43 KIWX 292046 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 446 PM EDT Sat Jul 29 2023 INZ103-MIZ177-277-300000- /O.CON.KIWX.BH.S.0007.000000T0000Z-230730T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 446 PM EDT Sat Jul 29 2023 /346 PM CDT Sat Jul 29 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
455 WHUS43 KIWX 292357 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 757 PM EDT Sat Jul 29 2023 INZ103-MIZ177-277-300100- /O.EXP.KIWX.BH.S.0007.000000T0000Z-230730T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 757 PM EDT Sat Jul 29 2023 /657 PM CDT Sat Jul 29 2023/ ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT /7 PM CDT/ THIS EVENING... Winds and waves have dropped below statement threshold and thus the expiration of the headline. Waves will continue to relax through the overnight reaching 1 to 2 foot waves Sunday morning. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 3:10 AM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jul 29, 3:10 AM EDT, 6 hours 43 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 310 AM EDT Sat Jul 29 2023 .SYNOPSIS... Issued at 309 AM EDT Sat Jul 29 2023 A few isolated showers and storms are possible Saturday as a cold front passes through the Great Lakes region. A much more quiet pattern returns in the coming days, with the next rain chances holding off until Thursday. High pressure settles in, bringing dry conditions, sunny skies, and mild temperatures. && .SHORT TERM...(Today and Tonight) Issued at 309 AM EDT Sat Jul 29 2023 A cold front brings chances for a few isolated showers and storms throughout the day (15% chance or less) as it moves southward through the CWA. Any storm activity will be much less widespread than what we experienced overnight, with no severe weather expected during the day Saturday. Highs Saturday will be in the low to mid 80s with decreasing clouds in the afternoon. Saturday evening will be pleasant, with mostly clear skies, calm winds, and temperatures falling into the low 60s for lows overnight. && .LONG TERM...(Sunday through Friday) Issued at 309 AM EDT Sat Jul 29 2023 The oppressive heat and humidity we've experienced in the past few days dissipates as the aforementioned cold front brings much needed northerly flow back to the CWA. A large area of high pressure builds across Saskatchewan and moves southeastward into the upper Midwest and Great Lakes regions this weekend. Dry conditions and mild temperature prevail over the next several days thanks to northerly flow and the presence of this high pressure system. These dry stays will be pleasant, as northerly winds usher in refreshing air! Dewpoints drop into the 50s Sunday, which will feel much more comfortable compared to the tropical humidity we've experienced as of late. High temperatures Sunday through Friday will be slightly below to near normal in the low to mid 80s each day. The next chance for rain returns Thursday as the area of high pressure migrates east. Given a lack of confidence, I have chosen to keep PoPs low for now (only 15-30%), but it appears several chances are possible towards the end of the long range period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 132 AM EDT Sat Jul 29 2023 Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA as convective linear system sweeps eastward through northern Indiana. Convection associated with northwest flow shortwave impinging along east to west frontal boundary through northern Indiana. In wake, of shortwave passage, frontal boundary will accelerate southward and reach the Ohio River by late this afternoon. VFR conditions emerge behind convection with surface flow turning northwest to north as frontal boundary sags south. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Johnson SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 29, 4:37 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 437 AM EDT Sat Jul 29 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-300845- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 437 AM EDT Sat Jul 29 2023 /337 AM CDT Sat Jul 29 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-300845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 437 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 29, 6:22 AM EDT, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
622 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM Tstm Wnd Dmg North Liberty 41.54N 86.43W
07/29/2023 St. Joseph IN Broadcast Media
Tree snapped in half on IN-23 in North
Liberty at the intersection with Market
Street. Time estimated by radar.
&&
MJLocal storm report, Jul 29, 6:23 AM EDT, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
623 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM Tstm Wnd Dmg North Liberty 41.54N 86.43W
07/29/2023 St. Joseph IN Broadcast Media
Time estimated via radar. Tree down at
Jefferson and IN-4 in North Liberty.
&&
MJLocal storm report, Jul 29, 6:34 AM EDT, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
634 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM Tstm Wnd Dmg 1 ESE Portland 40.43N 84.96W
07/29/2023 Jay IN County Official
Jay County Sheriffs Office reports that 100
S is closed between 100 E and 300 E due to
power lines down across the road. Time
estimated via radar.
&&
MJLocal storm report, Jul 29, 8:05 AM EDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
805 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM Tstm Wnd Gst 1 SSE James Lake 41.31N 85.72W
07/29/2023 M67 MPH Kosciusko IN NWS Employee
Multiple trees down in subdivision.
&&
JBLocal storm report, Jul 29, 9:01 AM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
901 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM Tstm Wnd Dmg 2 S Mishawaka 41.64N 86.16W
07/29/2023 St. Joseph IN Fire Dept/Rescue
Corrects previous non-tstm wnd dmg report
from 2 S Mishawaka. Tree down blocking
roadway. Time estimated by radar.
&&
LWFLocal storm report, Jul 29, 9:46 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
946 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM Tstm Wnd Dmg New Carlisle 41.70N 86.51W
07/29/2023 St. Joseph IN Broadcast Media
Numerous trees, tree limbs and power lines
down in New Carslile. Some trees fell onto
homes . No injuries reported. Time estimated
from radar.
0249 AM Tstm Wnd Dmg 2 NW Woodburn 41.15N 84.88W
07/29/2023 Allen IN Amateur Radio
Siding damage to a shed, plus numerous tree
branches down.
0348 AM Tstm Wnd Dmg Lima 40.74N 84.11W
07/29/2023 Allen OH Public
Report from mPING: 3-inch tree limbs broken.
Time estimated from radar.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:54 AM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 66 min |
| Jul 29, 12:55 AM EDT | Flash Flood Warning | IWX | Berrien, Cass | 4 hr |
| Jul 29, 1:44 AM EDT | Flash Flood Warning | IWX | Berrien | 3 hr |
| Jul 29, 2:25 AM EDT | Flash Flood Warning | IWX | Cass | 3 hr |
| Jul 28, 8:35 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami | 40 min |
| Jul 28, 8:42 PM EDT | Special Weather Statement | IWX | Adams | 48 min |
| Jul 28, 8:54 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami | 51 min |
| Jul 28, 9:01 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 44 min |
| Jul 28, 9:23 PM EDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 37 min |
| Jul 28, 9:30 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| Jul 28, 9:32 PM EDT | Special Weather Statement | IWX | Starke | 43 min |
| Jul 28, 9:39 PM EDT | Special Weather Statement | IWX | Adams | 36 min |
| Jul 28, 9:43 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Miami, Pulaski | 29 min |
| Jul 28, 9:47 PM EDT | Areal Flood Advisory | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 3 hr |
| Jul 28, 10:03 PM EDT | Areal Flood Advisory | IWX | Adams, Wells | 3 hr |
| Jul 28, 10:05 PM EDT | Special Weather Statement | IWX | Wabash | 25 min |
| Jul 28, 10:06 PM EDT | Flash Flood Warning | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 6 hr |
| Jul 28, 10:06 PM EDT | Special Weather Statement | IWX | Adams | 39 min |
| Jul 28, 10:25 PM EDT | Special Weather Statement | IWX | Huntington, Wabash | 35 min |
| Jul 28, 10:36 PM EDT | Special Weather Statement | IWX | Noble | 39 min |
| Jul 28, 10:49 PM EDT | Special Weather Statement | IWX | Marshall | 41 min |
| Jul 28, 10:57 PM EDT | Special Weather Statement | IWX | LaPorte | 48 min |
| Jul 28, 11:02 PM EDT | Special Weather Statement | IWX | Wabash | 28 min |
| Jul 28, 11:06 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Jul 28, 11:25 PM EDT | Special Weather Statement | IWX | DeKalb | 50 min |
| Jul 28, 11:31 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
| Jul 28, 11:45 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| Jul 28, 11:49 PM EDT | Special Weather Statement | IWX | Kosciusko | 41 min |
| Jul 28, 11:59 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 23 min |
| Jul 29, 12:19 AM EDT | Special Weather Statement | IWX | Noble | 56 min |
| Jul 29, 12:32 AM EDT | Special Marine Warning | IWX | 88 min | |
| Jul 29, 12:49 AM EDT | Special Weather Statement | IWX | Elkhart | 56 min |
| Jul 29, 1:15 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more | 60 min |
| Jul 29, 1:26 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 52 min |
| Jul 29, 1:35 AM EDT | Severe Thunderstorm Warning | IWX | Cass, White | 40 min |
| Jul 29, 1:51 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Kosciusko, Miami, Wabash | 43 min |
| Jul 29, 2:03 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, LaGrange, Noble, Steuben, Whitley | 42 min |
| Jul 29, 2:09 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Kosciusko, Wabash, Wells, Whitley | 66 min |
| Jul 29, 2:14 AM EDT | Special Weather Statement | IWX | Blackford, Grant, Miami | 31 min |
| Jul 29, 2:27 AM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Miami, Wabash, Wells | 48 min |
| Jul 29, 2:38 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben | 52 min |
| Jul 29, 2:47 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 43 min |
| Jul 29, 3:10 AM EDT | Special Weather Statement | IWX | Jay | 65 min |
| Jul 29, 9:53 AM EDT | Small Craft Advisory | IWX | 10 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.